Posted on

A word on Aspirin

Share

This past week a study received a good bit of attention in the news. I thought I should jump on this one quickly because some people are always looking for ANY reason to stop their medications. You know who you are out there…don’t pretend you don’t know!{{more}}

The study looked at the rates of bleeding in people who took a daily aspirin. They found that the chances of having bleeding (for instance in the stomach) was higher in those people who took an aspirin every day versus those who did not, and did not help much in terms of preventing heart attack. The conclusion was that perhaps an aspirin every day could be harmful.

DO NOT TAKE THE RESULTS OF THIS RESEARCH AND USE IT TO STOP YOUR MEDICATION WITHOUT FURTHER DISCUSSION WITH YOUR DOCTOR, PLEASE.

Let me point out some important aspects to consider here.

First and very importantly, this research was done in HEALTHY people, those who do not have major medical problems like diabetes and heart disease. Therefore the results of this research are not to be applied to those of you with health conditions that have been PROVEN to benefit from an aspirin. I am afraid that, as good as you might feel, if you have diabetes, heart disease or high cholesterol, you do NOT fall into the group considered “healthy”.

Second, you need to consider what is being risked here. The difficult aspect of medicine, as it is in many aspects of life on the whole, is balancing the risk with benefit. The use of aspirin (even the baby dose) has been clearly shown in many research studies to reduce the chances of a stroke or heart attack in people with diabetes, heart disease and high cholesterol. Is there a small increased chance of bleeding? Yes, no doubt about that. HOWEVER, for many people with these health issues, that chance of having a stroke or heart attack is MUCH higher than their chance of having a harmful, bleeding incident. So the balance tips in favor of taking the aspirin.

There are exceptions, of course, and this is why it should be discussed with your doctor. If you have had prior issues with severe bleeding, have stomach ulcers or an allergy to aspirin (for instance getting a rash after you take it), then maybe it is not the right medication for you and something else can be used instead.

I am picky when I read research studies, so I should also let you know other crucial information-in this research study with the aspirin, even those people NOT TAKING aspirin had some bleeding incidents.

Before you throw your aspirin out the window, please discuss this with your doctor if you are concerned about taking this medication. That one little pill can do you a world of good and is one of the cheapest, most well -tolerated medications on the planet. It would be a shame not to take advantage of its benefits simply as a result of using this research incorrectly for your situation.

Until next week, stay safe and healthy, Vincies!

Anita Ramsetty, MD endodocs@endocrinehelp.com
Medical Director Endocrine Care Group
www.endocrinehelp.com
Tel: 843-798-4227

LAST NEWS